Why am I peeing so much? It might be your prescriptions

Why am I peeing so much?

If you suffer from incontinence, you know the stress and embarrassment that it can cause. You could just be asking yourself, “Why am I peeing so much?” If you’ve been suffering from increased occurrences or if you’ve been heading to the bathroom more often than usual, it might not be all that water you’ve been drinking.

Instead, there might be a cause that lives closer to your toothpaste and face wash. Open up your medicine cabinet, and if you are taking one of these five kinds of medication, it might be time to talk to your doctor about a change.

4 medications that may be causing you to ask, “Why am I peeing so much?”

1. Anti-Depressants May Make You Go More

There are some anti-depressants that make it difficult for your bladder to contract all the way. This means that after you’re done peeing, there’s still some liquid left in your bladder. That means it takes less time for you to refill the bladder, so you get the urge to go again much sooner.

These drugs include Cogentin (benztropine), Haldol (haloperidol), Norpramin (desipramine), and Risperdal (risperidone); they block acetylcholine, a specific neurotransmitter.

In some cases, these types of drugs can make you constipated. When you’re backed up, it puts pressure on your bladder, which can also cause incontinence.

2. Sleeping Pills Could Be A Cause

It might seem strange that something that is designed to make you drowsy can also lead to bedwetting. But they can, mainly because they act as a sedative and slow down your reflexive responses. Simply put, you pass out and you don’t get the signal from your bladder that it’s time to go. That missed signal leads to overflow incontinence and possibly waking up to a wet spot.

Thankfully, this only affects about 10 percent of people who suffer from incontinence, and it’s primarily sleeping pills that are to blame.

The medications specifically linked to this are Ambien (zolpidem), Ativan (lorazepam), Dalmane (flurazepam), Lunesta (eszopiclone), and Valium (diazepam).

3. Diuretics

Diuretics are also called water pills and are used to remove excess water and salt from your body to reduce blood pressure. But when you remove these from your body, they have to go somewhere. And that somewhere is straight to your bladder. Soon, you’re going to the bathroom more and your incontinence symptoms are getting worse.

That doesn’t mean you should stop taking the diuretic, however. If you stop taking it, then you will lose out on the beneficial effects of the medication. If you are worried about nighttime incontinence, take your diuretic in the morning, rather than in the evening. It may also help to do kegel exercises, which strengthen the pelvic muscles and can help prevent stress incontinence.

4. High Blood Pressure Medications

Common high blood pressure medication also can cause your incontinence to flare up. Drugs like Cardura (doxazosin mesylate), Minipress (prazosin hydrochloride), and Hytrin (terazosin hydrochloride) are all examples of alpha blockers. These medications reduce your high blood pressure by relaxing blood vessel walls. Unfortunately, they also relax your bladder.

On top of that, this class of drugs will also relax the urethra, which is the passage from your bladder to the outside. It also relaxes the ring of muscle at the neck of the bladder. Combined, this leads to stress incontinence, where you can find yourself leaking when you cough, laugh, or even sneeze.

If you find that your high blood pressure meds are really causing you concern, you should ask your doctor about switching medications. There are more options for high blood pressure control than just an alpha blocker, so you can try another medication that doesn’t cause you stress and potential embarrassment.

LowestMed’s Health Information Center is meant for educational purposes and is not intended for medical advice. If you would like to recommend any story ideas, feel free to contact us.